null
Eczema and Topical Steroid Addiction or Red Skin Syndrome

Eczema and Topical Steroid Addiction or Red Skin Syndrome

Topical Steroid Addiction or Red Skin Syndrome in eczema sufferers is a growing concern and has been receiving more attention in recent years. If your eczema or your child’s eczema is out of control and you have used topical steroids on a regular basis, you may want to read the below information on Topical Steroid Addiction or Red Skin Syndrome.

Can Topical Steroids Make Your Skin Worse?


Research shows that overuse of topical steroids
 can cause addiction, Red Skin Syndrome &
 worsening eczema.

There are several terms that describe this eczema problem: Topical Steroid Addiction, Steroid-Induced Eczema, Topical Steroid Withdrawal, and Red Skin Syndrome. These terms all describe the side effects from topical steroid overuse and addiction.

What are the signs/symptoms of Topical Steroid Addiction (Red Skin Syndrome)?

Usage of topical steroids for weeks, months, or years.

Uncontrollable, spreading eczema.

Topical steroids have become ineffective on the eczema. A need for stronger topical steroids to get the same result as the first prescription.

When you stop using topical steroids, your skin experiences one or more of the following symptoms: redness, burning, itching, skin is hot to the touch, swelling, and/or oozing.

After many allergy/irritant tests, your physician still cannot uncover what is causing the problem.

You did a skin biopsy and the results showed spongiotic dermatitis or nothing noteworthy.

What’s the difference between Steroid-Induced Eczema (Red Skin Syndrome) and regular eczema? The below information is taken directly from The International Topical Steroid Awareness Network http://www.itsan.org.

A person with Steroid-Induced Eczema probably started out with eczema or some other rash. Topical steroids were prescribed and used to suppress the eczema symptoms and it worked temporarily for weeks, months or years. This regular use of topical steroids caused the body to develop a dependency on the topical steroids. Once this dependency occurs, the rashes that appear are actually Steroid-Induced Eczema and the beginning stage of Topical Steroid Withdrawal.

This in turn causes more steroid use because the person then uses more topical steroid to suppress what they think is normal eczema and often moves to a stronger steroid prescription. At this point, the skin becomes addicted to the corticosteroids in the topical steroids and the person develops Red Skin Syndrome. If the person stops using topical steroids now, they will begin Topical Steroid Withdrawal.

What should you do if you suspect you have Topical Steroid Addiction or Withdrawal?

Visit http://www.itsan.org. This is a non-profit organization helping those with eczema and Red Skin Syndrome or Topical Steroid Addiction. You can take a test on your topical steroid exposure (https://docs.google.com/forms/d/1_eDYJSMY8HWSdt8ucdXUm3KgpMQgsuc48p55bseyvH8/viewform). There is also a helpful video and interview with Dr. Rapaport. Dr. Marvin Rapaport is in practice as a Dermatologist in Beverly Hills, California, with over 45 years of experience in treating eczema patients. He is the leading medical expert in the U.S. on Topical Steroid Addiction (TSA) and Red Skin Syndrome (RSS). He has treated and healed thousands of patients suffering from TSA and RSS over the last few decades. He is a Clinical Professor of Medicine/Dermatology at the University of California Los Angeles (UCLA) Medical Center. He is Board-Certified by the American Board of Dermatology. He is a member of the American Academy of Dermatology and the American Medical Association.

Please also visit the ITSAN's resource section http://www.itsan.org/resources/ that has all the information you need on Topical Steroid Addiction.

The National Eczema Association is also a wonderful resource for information on Topical Steroid Addiction. They have formed a Scientific Advisory Committee Task Force to study Topical Steroid Addiction. Please visit http://nationaleczema.org/nea-forms-scientific-advisory-committee-task-force-study-topical-steroid-addiction/


Wet wrap therapy is a great alternative to steroid use